Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Hastings, NE

May 5, 2004Buffalo County, Hall County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 5, 2004, 7:42 PM CDT for Buffalo County, Hall County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2004, 7:42 PM CDT (00:42 UTC)
Expired
May 5, 2004, 8:45 PM CDT
In force
63 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Buffalo County, NE, Hall County, NE

The radar

The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
4126 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:15 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 5, 5:15 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
515 PM CDT WED MAY 5 2004

.DISCUSSION...QUICK UPDATE TO INCLUDE ISOLATED SHOWER AND
THUNDERSTORM ACTIVITY WEST AND NORTH...AS TEMPERATURES WELL INTO THE
90S HAVE CAUSED THIS ACTIVITY TO FORM AND PUSH EAST OFF OF SURFACE
TROUGH.  PSEUDO DRYLINE THE FOCAL POINT...WITH THIS STUFF LIKELY
PRODUCING A LOT MORE WIND THAN ANYTHING ELSE. UPDATED RH/DEWPOINT
FIELDS AS WELL.

&&

.PREV DISCUSSION...TONIGHT THRU FRIDAY NIGHT. SFC CONDITIONS HAVE
LOW PRESS  CENTERED OVR EXTREME NRN ND...WITH FRONT TRAILING DOWN
INTO SWRN SD...TROF/DRYLINE EXTENDING FROM SWRN SD INTO NERN
CO...AND A WARM FRONT STRETCHING E THRU CNTRL SD INTO SWRN MN. SPACE
PICS HAVE UPR LVL HIGH PRESS DOME CENTERED OVR TX PANHANDLE. SUMMER
LIKE PATTERN CONTINUES WITH LARGE RIDGE OVR CONUS...TROF FAR N OVR
NRN CANADA...AND JET BETWEEN THE TWO ACROSS SRN CA/CONUS BORDER
REGION.

OVERALL...NO SIG CHANGES TO CURRENT FCST. MAINLY TRIED TO ADJUST
HIGH TEMPS TO MATCH UP WITH FLUCTUATING FRONTAL POSITION. HINTS AT
SOME HIGH BASED CONVECTION BEGINNING OVR EXTREME ERN WY AND NE
PANHANDLE. EXTREMELY UNSTABLE OVR WRN NE WITH TONGUE OF 8 TO 10 C
850 DEW PTS PUSHING FROM ERN SD INTO CNTRL NE...AND SFC DEW PTS INTO
THE LOW TO MID 50S(F) ALL THE WAY TO LBF. EXTREME MIXING OVR
ELEVATED TERRAIN WEST...IN ADDITION TO STRONG HEATING AND DRYLINE
PUSH (ALONG WITH OTHER BOUNDARIES INTERSECTING IN SWRN SD)...MAY
PROVIDE ENOUGH BUST CAP LATE AFTERNOON/EVE. LLJ KICKS UP
TONIGHT...WHICH MAY ALSO HELP THESE STORMS TO RIDE FURTHER EWD INTO
NERN NE OVERNIGHT. PUT SLIGHT POPS INTO FIVE COUNTY AREA OF VALLEY
GREELEY SHERMAN HOWARD AND NANCE THRU EVENING PERIOD. VERY SMALL
POTENTIAL FOR STRONG/SEVERE...WITH STRONG WIND AND SMALL HAIL
POSSIBLE FOR A SHORT DURATION. ONLY OTHER SMALL CHANGE WAS TO ADD
SMALL POPS WITH THUNDER INTO LATE THU AFTERNOON/THU EVE PERIOD
ACROSS SERN CWA...AS STALLED FRONTAL BOUNDARY...NOSE OF
DRYLINE...AND DEEPER LOW/MID LVL MOISTURE RIDES INTO AREA. ALTHOUGH
IT DOES NOT APPEAR THAT THE CAP IN THIS AREA WILL DISAPPEAR
COMPLETELY...LOOKS LIKE IT WILL BE IN THE  2 DEG C RANGE...CLOSE
ENOUGH FOR SLIGHT POPS. IF SOMETHING DOES GO HERE...WILL LIKELY BE
ON THE STRONG/SEVERE SIDE.

LONG TERM...12Z SATURDAY TO WEDNESDAY...A COUPLE OF DIFFERENT
CONCERNS DURING THIS TIME. FIRST...PRECIPITATION...SLIGHT CHANCES
REMAIN IN THE FORECAST MOST OF THE PERIOD. BEST CHANCES WILL BE
SATURDAY NIGHT AND MONDAY NIGHT. SATURDAY NIGHT AN UPPER LEVEL
SYSTEM MOVES ACROSS THE CENTRAL PLAINS AND A WEAK SURFACE BOUNDARY
SETS UP ACROSS THE REGION. BEST MOISTURE IS IN THE EASTERN PART OF
THE FORECAST AREA. FOR MONDAY NIGHT...AN UPPER LEVEL TROUGH MOVING
INTO THE ROCKIES WILL SEND A SHORT WAVE INTO THE PLAINS. SURFACE LOW
PRESSURE DEVELOPS IN THE ROCKIES WITH A FRONTAL BOUNDARY ACROSS THE
FORECAST AREA. THIS SYSTEM IS SOMEWHAT LACKING IN MOISTURE...BUT THE
STRENGTH OF THE SYSTEM SHOULD OVERCOME THIS. FOR THE REMAINDER OF
THE TIME...SURFACE LOW PRESSURE CONTINUES TO WOBBLE AROUND THROUGH
THE PLAINS STATES WITH VARIOUS BOUNDARIES ASSOCIATED WITH THE LOW
PRESSURE. THIS COULD BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS.

TEMPERATURES ARE ANOTHER CONCERN. WARM TEMPERATURES WILL CONTINUE
SATURDAY AND SUNDAY. AS THE FRONT MOVES THROUGH THE PLAINS...TIMING
OF THE COOLER AIR IS SOMEWHAT CHALLENGING. THE ECMWF IS THE WEAKEST
AND IS FURTHER WEST...GFSLR IS ORIENTED LIKE THE ECMWF BUT IS
SLIGHTLY STRONGER...THE UKMET IS MUCH STRONGER AND MORE PROGRESSIVE
FINALLY THE CANADIAN IS SIMILAR TO THE UKMET. FOR THIS FORECAST...
STAYED BETWEEN THE TWO CAMPS...LEANING CLOSER TO THE ECMWF/GFSLR
JUST MOVING THE FRONT A LITTLE FURTHER SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10/JCB/MORITZ
Hazardous weather outlook, May 5, 5:28 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT WED MAY 5 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-061200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
528 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL TRAVERSE THE REGION WEST
OF A FULLERTON NEBRASKA...TO KEARNEY...TO PHILLIPSBURG KANSAS
LINE EARLY THIS EVENING. THESE SHOWERS AND THUNDERSTORMS WILL
DROP LITTLE RAINFALL...BUT LIKELY PRODUCE WINDS OF 35 TO 50
MPH NEARBY...ESPECIALLY ACROSS AREAS ALONG AND WEST OF HIGHWAY 183.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH QUICKLY BY LATE EVENING.

THE FIRE DANGER INDEX WILL CONTINUE TO BE IN THE VERY HIGH TO
EXTREME CATEGORY THIS EVENING WITH LOW RELATIVE HUMIDITIES AND
STRONG SOUTH AND SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY AND
FRIDAY EVENINGS...NEAR THE BORDER REGION OF KANSAS AND NEBRASKA...AND
THEN AGAIN SATURDAY NIGHT ACROSS ALL OF THE FORECAST AREA. AT THIS
TIME HOWEVER...THE POTENTIAL FOR SEVERE STORMS IS LOW. THUNDERSTORM
CHANCES INCREASE AGAIN MONDAY NIGHT AND TUESDAY WITH THE APPROACH OF
A STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:05 PM CDTSevere Thunderstorm WarningGIDAdams55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.